Missouri, 2015

Hail in Missouri, April 2, 2015

April 2, 2015 · NWS PAH · 1 event in 1 county or zone

Isolated strong thunderstorms occurred ahead of a cold front over central Missouri. The storms formed within a corridor of low-level moisture along the Mississippi River, where surface dew points were in the mid 60's.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated strong thunderstorms occurred ahead of a cold front over central Missouri. The storms formed within a corridor of low-level moisture along the Mississippi River, where surface dew points were in the mid 60's.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 2, 5:37 AM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Apr 2, 5:37 AM CST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
637 AM CDT THU APR 2 2015

.UPDATE...
ISSUED AT 632 AM CDT THU APR 2 2015

UPDATED THE AVIATION DISCUSSION FOR THE 12Z TAF ISSUANCE.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 251 AM CDT THU APR 2 2015

MEDIUM TO HIGH CONFIDENCE IN THE SHORT TERM.

AT THE TIME OF THIS WRITING ONGOING SHOWERS AND THUNDERSTORMS FROM
THE PASSAGE OF AN UPPER LEVEL DISTURBANCE WILL MOVE OFF TO THE
NORTHEAST THIS MORNING.

COVERAGE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO INCREASE THIS
AFTERNOON AS A COLD FRONT DROPS SLOWLY SOUTHEAST OUT OF THE PLAINS
TOWARD OUR AREA. AHEAD OF THE BOUNDARY DEEP LAYER MOISTURE...
INSTABILITY...AND WIND SHEAR WILL INCREASE THEREFORE THE POTENTIAL
EXISTS FOR STORMS TO BECOME SEVERE MAINLY THIS AFTERNOON INTO THE
EVENING HOURS WITH THE POSSIBILITY OF DAMAGING WINDS...LARGE
HAIL...LOCALLY HEAVY RAINFALL...AND PERHAPS EVEN A TORNADO OR TWO.

PERIODIC RIPPLES OF UPPER LEVEL ENERGY TAPPING INTO DEEP LAYER
MOISTURE TONIGHT WILL KEEP THE THREAT FOR LOCALLY HEAVY RAINFALL
GOING THROUGH THE NIGHT WITH LITTLE TO NO THREAT FOR SEVERE
ACTIVITY.

A SURFACE LOW FORECAST TO DEVELOP ON THE FRONT LATE TONIGHT WILL
TRACK NORTHEAST ACROSS OUR REGION ON FRIDAY AND FINALLY PULL THE
FRONT ACROSS OUR AREA. CONSEQUENTLY GOOD COVERAGE OF SHOWERS AND
THUNDERSTORMS IS EXPECTED ON FRIDAY. A FEW STORMS COULD BECOME
SEVERE GENERALLY OVER THE SOUTHEAST HALF OF OUR CWA FRIDAY AS THE
ATMOSPHERE DESTABILIZES COMBINED WITH THE FROPA...DEEP LAYER
MOISTURE...AND UPPER SUPPORT. THE PRIMARY THREATS WILL BE LARGE
HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL.

PRECIPITATION SHOULD RAPIDLY DIMINISH FROM THE WEST FRIDAY NIGHT AS
THE SYSTEM DEPARTS TO THE EAST. HOWEVER...WITH THE AMOUNT OF STORM
TOTAL QPF EXPECTED OVER MOST OF THE AREA TONIGHT AND FRIDAY (2-4
INCHES)...WILL ISSUE A FLOOD WATCH VALID FROM 7 PM THIS EVENING
THROUGH 7 PM FRIDAY EVENING OVER ALL EXCEPT THE SOUTHERN PENNYRILE
AND SOUTHERN PURCHASE REGIONS OF WESTERN KENTUCKY.

IN THE WAKE OF THIS SYSTEM SURFACE HIGH PRESSURE WILL KEEP THE
REGION DRY WITH NEAR NORMAL TEMPERATURES FROM LATE FRIDAY
NIGHT THROUGH THE END OF THE SHORT TERM PERIOD.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 251 AM CDT THU APR 2 2015

MODELS CONTINUE TO BE IN DISAGREEMENT WITH THE OVERALL TIMING OF
SYSTEMS EARLY NEXT WEEK...BUT HAVE COME INTO A LITTLE BIT BETTER
AGREEMENT FOR THE FIRST HALF OF THE FORECAST. WILL MAINTAIN CHANCE
TYPE POPS UNTIL MODELS OBTAIN A BETTER HANDLE OR AT LEAST A CLEARER
SIGNAL.

ON SUNDAY...SFC HIGH PRESSURE WILL BE SITUATED TO OUR EAST AND WILL
CONTINUE SLIDING EAST THROUGHOUT THE DAY. AS THIS OCCURS...SOUTHERLY
WINDS WILL INCREASE AND START TO BRING MOISTURE INTO THE REGION. WE
COULD SEE SOME SHOWERS AND STORMS START TO DEVELOP SUNDAY NIGHT AS
THE LOW LEVEL JET INCREASES ACROSS THE REGION. MODELS ARE IN POOR
AGREEMENT ON WHERE THE BEST CHANCES ARE THOUGH. HOWEVER...SOUTHERN
SECTIONS SEEM TO BE FAVORED ATTM.

WE COULD SEE A LULL IN THE ACTION ON MONDAY/MONDAY EVENING AS WE
REMAIN IN THE WARM SECTOR OF A DEVELOPING SYSTEM TO OUR WEST. CANNOT
RULE OUT SOME ISOLATED TO SCATTERED CONVECTION THOUGH AS WE ARE
FAIRLY WARM AND UNSTABLE.

A FRONTAL BOUNDARY WILL BE APPROACHING THE AREA FROM THE NORTHWEST
LATE MONDAY NIGHT INTO TUESDAY. THIS WILL MEAN CONTINUED CHANCES FOR
SHOWERS AND STORMS. THE LATEST GFS/ECMWF SHOW THE BOUNDARY WILL BE
BISECTING THE AREA BY 00Z WEDNESDAY. THINGS GET EVEN TRICKIER BEYOND
THAT AS IT APPEARS THE BOUNDARY SLOWLY SLIDES SOUTH OR EVEN STALLS
OVER THE REGION GIVING US CONTINUED CHANCES FOR PRECIPITATION ON
WEDNESDAY. EVEN IF THE BOUNDARY DOES SLIDE SOUTH OF THE AREA (PER
THE GFS)...IT APPEARS AS THOUGH IT RETURNS BACK NORTH AS ANOTHER SFC
LOW DEVELOPS. THIS WOULD BE CONTINUED PRECIP CHANCES INTO WEDNESDAY
NIGHT/THURSDAY.

SO ALL IN ALL...THIS PERIOD LOOKS TO BE UNSETTLED BUT IN WAVES.
TEMPERATURES LOOK TO BE NORMAL TO ABOVE NORMAL AS WE END UP IN
SOUTHWEST FLOW FOR MUCH OF THE TIME...WITH TUESDAY BEING THE WARMEST
DAY RIGHT AHEAD OF THE FRONT.

&&

.AVIATION...
ISSUED AT 632 AM CDT THU APR 2 2015

EXPECT VFR/MVFR CIGS/VSBYS AND THUNDER OFF AND ON THROUGH THE
PERIOD AS A FRONTAL BOUNDARY APPROACHES THE TAF SITES. WINDS WILL
BE SOUTHERLY AT 5-10 MPH WITH GUSTS UP TO 25 MPH AT TIMES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH FROM THIS EVENING THROUGH FRIDAY EVENING FOR
     ILZ075>078-080>094.

MO...FLOOD WATCH FROM THIS EVENING THROUGH FRIDAY EVENING FOR MOZ076-
     086-087-100-107>112-114.

IN...FLOOD WATCH FROM THIS EVENING THROUGH FRIDAY EVENING FOR INZ081-
     082-085>088.

KY...FLOOD WATCH FROM THIS EVENING THROUGH FRIDAY EVENING FOR
     KYZ001>008-010-011-013>016-018>020.

&&

SHORT TERM/AVIATION...JP
LONG TERM/FIRE WX...CW
Hazardous weather outlook, Apr 2, 3:05 AM CST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
405 AM CDT THU APR 2 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
405 AM CDT THU APR 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. A FEW
STORMS MAY BECOME SEVERE THIS AFTERNOON INTO THE EVENING HOURS
WITH THE PRIMARY THREATS BEING DAMAGING WINDS AND LARGE
HAIL...HOWEVER A TORNADO OR TWO CANNOT BE RULED OUT.

LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE MAINLY TONIGHT. A FLOOD
WATCH IS IN EFFECT FROM 7 PM THIS EVENING THROUGH 7 PM FRIDAY
EVENING. SEE FLOOD WATCH FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD THUNDERSTORMS ARE POSSIBLE FRIDAY...THEN DIMINISHING
FRIDAY NIGHT. A FEW STORMS MAY BECOME SEVERE MAINLY FRIDAY
AFTERNOON WITH THE PRIMARY THREATS BEING DAMAGING WINDS AND LARGE
HAIL.

LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE ON FRIDAY. A FLOOD WATCH
IS IN EFFECT FROM 7 PM THIS EVENING THROUGH 7 PM FRIDAY EVENING.
SEE FLOOD WATCH FOR ADDITIONAL DETAILS.

THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY NIGHT THROUGH WEDNESDAY.
WIDESPREAD IS NOT EXPECTED. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING...THEN AGAIN FRIDAY AFTERNOON.

The radar

The Paducah radar (KPAH), 115 km away, was scanning. The volume nearest the first event began at 16:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stoddard

When
April 2, 10:14 AM CST
Where
Stoddard County, Bernie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.680, -89.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566986.